Alert archive / Hawaii / High Surf Warnings in 2018

High Surf Warning 10, NWS Honolulu, HI

August 7, 2018

NWS Honolulu, HI issued this high surf warning at Aug 7, 2018, 4:11 AM HST. It took effect at Aug 7, 2018, 12:00 PM HST. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2018, 4:11 AM HST (14:11 UTC)
In effect from
Aug 7, 2018, 12:00 PM HST
Expired
Aug 8, 2018, 10:40 PM HST
In force
35 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

573 
WHHW40 PHFO 071411
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
411 AM HST Tue Aug 7 2018

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI...

.Easterly swell generated by Hurricane Hector will bring
increasing surf to the east facing shores of the Big Island and
Maui. Expect the surf to peak overnight and Wednesday.

HIZ024-025-080315-
/O.NEW.PHFO.SU.W.0010.180807T2200Z-180809T0400Z/
South Big Island-Big Island North and East-
411 AM HST Tue Aug 7 2018

...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 PM HST
WEDNESDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect from noon today to 6 PM HST
Wednesday. 

* SURF...rising to 12 to 15 ft along east facing shores late today
  and tonight.

* TIMING...from noon today through 6pm Wednesday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. 

&&

$$

HIZ020-080315-
/O.NEW.PHFO.SU.Y.0033.180807T2200Z-180809T0400Z/
Windward Haleakala-
411 AM HST Tue Aug 7 2018

...HIGH SURF ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM HST
WEDNESDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect from noon today to 6 PM HST
Wednesday. 

* SURF...rising to 6 to 10 ft along east facing shores late today
  and tonight.

* TIMING...from noon today through 6 pm Wednesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
4 follow-up statements
703 
WHHW40 PHFO 080144
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
344 PM HST Tue Aug 7 2018

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI...

.Easterly swell generated by Hurricane Hector will bring
elevated surf to east facing shores of the Big Island and Maui. 
Expect the surf to peak tonight and hold Wednesday.

HIZ024-025-081445-
/O.CON.PHFO.SU.W.0010.000000T0000Z-180809T0400Z/
South Big Island-Big Island North and East-
344 PM HST Tue Aug 7 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* SURF...12 to 15 ft along east facing shores through Wednesday.
  
* TIMING...through 6 pm Wednesday.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ020-081445-
/O.CON.PHFO.SU.Y.0033.000000T0000Z-180809T0400Z/
Windward Haleakala-
344 PM HST Tue Aug 7 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

* SURF...6 to 10 ft along east facing shores through Wednesday. 

* TIMING...through 6 pm Wednesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
007 
WHHW40 PHFO 081406
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
406 AM HST Wed Aug 8 2018

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI...

.Large surf associated with Hurricane Hector will peak today, then
gradually lower tonight through Thursday as Hector continues
westward. A combination of large surf, higher than normal high 
tides through the early afternoon hours today, and onshore winds  
could result in overwash along low-lying coastal areas and 
roadways on the Big Island. 

HIZ024-025-090315-
/O.CON.PHFO.SU.W.0010.000000T0000Z-180809T0400Z/
South Big Island-Big Island North and East-
406 AM HST Wed Aug 8 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...10 to 15 ft along east facing shores.

* TIMING...through 6 pm today.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.
  Some overwash along low-lying coastal areas and roadways will be
  possible, especially around high tide this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ020-090315-
/O.CON.PHFO.SU.Y.0033.000000T0000Z-180809T0400Z/
Windward Haleakala-
406 AM HST Wed Aug 8 2018

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...6 to 10 ft along east facing shores.

* TIMING...through 6 pm today.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
585 
WHHW40 PHFO 090105
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
305 PM HST Wed Aug 8 2018

...HIGH SURF WARNING FOR EAST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI...

.Large surf associated with Hurricane Hector is currently peaking
and will lower tonight as Hector continues westward.


HIZ024-025-091000-
/O.EXT.PHFO.SU.W.0010.000000T0000Z-180809T1000Z/
South Big Island-Big Island North and East-
305 PM HST Wed Aug 8 2018

...HIGH SURF WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* SURF...10 to 15 ft along east facing shores.

* TIMING...through midnight tonight.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. Some overwash along low-lying coastal areas 
  and roadways will be possible, especially around high tide 
  this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death.

&&

$$

HIZ020-091000-
/O.EXT.PHFO.SU.Y.0033.000000T0000Z-180809T1000Z/
Windward Haleakala-
305 PM HST Wed Aug 8 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* SURF...6 to 10 ft along east facing shores.

* TIMING...through midnight tonight.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
416 
WHHW40 PHFO 090840
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1040 PM HST Wed Aug 8 2018

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND...

.Hazardous surf will continue through the overnight hours along
the east facing shores of the Big Island. Surf will lower through
the day Thursday as Hector continues to track westward. 

HIZ024-025-091600-
/O.CAN.PHFO.SU.W.0010.000000T0000Z-180809T1000Z/
/O.NEW.PHFO.SU.Y.0034.180809T0840Z-180809T1600Z/
South Big Island-Big Island North and East-
1040 PM HST Wed Aug 8 2018

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 AM HST Thursday. The High
Surf Warning has been cancelled. 

* SURF...8 to 12 ft along east facing shores.

* TIMING...through 6 AM HST Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ020-090945-
/O.CAN.PHFO.SU.Y.0033.000000T0000Z-180809T1000Z/
Windward Haleakala-
1040 PM HST Wed Aug 8 2018

...HIGH SURF ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the High
Surf Advisory for windward Maui. 

$$

Gibbs

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Aug 7, 3:21 AM HST, 50 minutes earlier.

Area forecast discussion, Aug 7, 3:21 AM HST, 50 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
321 AM HST Tue Aug 7 2018

.SYNOPSIS...
Expect a dry trade wind weather pattern with breezy winds today
with a strong high pressure system far to the north of the state.
A trade wind weather pattern remains in the forecast for much of
the state with scattered shower activity favoring windward and
mountain areas through the weekend. Hurricane Hector will be
passing into the Hawaii region later tonight through Thursday.
Wind speeds will trend higher across the state as Hector passes
south of the island chain. Enhanced shower activity remains in the
forecast for the eastern slopes of the Big Island for the same
time period. Hector will then exit the region by Friday, with a
return to typical summertime trade wind weather pattern for the
Big Island.

&&

.DISCUSSION...
A strong high pressure center far to the north of the Hawaiian
Islands will continue to produce breezy trade winds over the
state through much of the week. Trade winds will trend higher as
Hurricane Hector tracks south of the state starting later tonight
through Thursday. Large scale subsidence aloft will continue to
keep a strong trade wind inversion around 5000 to 6000 feet
elevation, capping cloud heights and limiting shower activity.
Scattered showers will remain limited to windward and mountain
areas with better chances for showers in the overnight hours.

Tonight through Thursday, the current forecast for Hurricane
Hector keeps the center of the storm passing south of the Hawaiian
Islands. Weather impacts for each island remains highly dependent
on Hector's track and intensity. Trade wind speeds will trend
higher as pressure gradients increase with Hector's passage to
the south. An area of deep tropical moisture associated with
Hector will produce an increase in rain showers over eastern
slopes of the Big Island, with the highest precipitation amounts
forecast over southeast sections of the Puna and Kau Districts as
surface winds become more southeasterly on Wednesday. Other areas
of the state may see little change in rainfall from current
levels. Please continue to closely monitor this strong hurricane
as it moves closer to the state. Tune into local TV and radio
stations, or go online to find the latest official forecasts
produced from the National Weather Forecast Office in Honolulu at
weather.gov/hawaii and the Central Pacific Hurricane Center at
weather.gov/cphc

Friday through Sunday, Hector will have exited the region. High
pressure north of the state will provide for a typical trade wind
weather pattern through the weekend. Clouds and passing showers
will tend to favor windward and mountain areas with most leeward
areas remaining dry through the weekend.

Volcanic emissions for the Kilauea volcano area will remain in a
trade wind flow pattern through Wednesday morning with any emissions
drifting southwest into the Kau district of the Big Island. By
Wednesday evening wind directions will likely shift towards the
southeast as Hurricane Hector passes by to the south of the Big
Island. These southeasterly winds will tend to push any emissions
towards the northwest up through Hilo and along the northern
slopes of the Big Island through Thursday. Easterly trade winds
are expected to return on Friday with any volcanic emissions
drifting back towards the southwest through the weekend.

The National Weather Service encourages everyone review their
hurricane preparedness plans. A guide for hurricane preparedness
can be found at www.ready.gov/hurricanes. The State of Hawaii and
each county also have preparedness information specific to the
islands available from Civil Defense websites.

&&

.AVIATION...
A surface high far northwest of the area will maintain locally
strong east winds and keep the atmosphere stable through the day
today. The strong winds and low temperature inversions may produce
turbulence to the lee of the mountains, so AIRMET Tango remains
in effect. VFR conditions will prevail, but there will be isolated
MVFR ceilings and visibilities, over mainly northeast sections of
the islands.

As Hurricane Hector moves closer to the area tonight, clouds
northwest of the hurricane will spread over the east side of the
Big Island and may produce widespread MVFR conditions there.
We may need to issue AIRMET Sierra for MTN OBSC on the Big Island
tonight.  Depending on the track Hector takes, thunderstorms
and IFR conditions could be possible.

&&

.MARINE...
A Tropical Storm Watch is in effect for the coastal waters south
of the Big Island Tuesday night through Wednesday. See the Marine
Weather Warning (MWWHFO) for details.

A Small Craft Advisory (SCA) remains posted for the typically
windier waters near Maui County and the Big Island into tonight.
Heading into tonight, when the waters south of the Big Island go
under the Tropical Storm Watch, a Gale Watch has been posted for
Alenuihaha and Pailolo Channels and Maalaea Bay. At that time, several
other coastal waters exposed to easterly swell have an SCA posted
for them for rising seas generated by Hurricane Hector swells.

A series of small south swells are expected through Wednesday. A
small north swell is expected to arrive late today, peak tonight
and Wednesday, then lower gradually Thursday and Friday.

Expect the swells generated by Hurricane Hector to gradually increase
through Wednesday, and this will result in increasing surf along
east facing shores of the Big Island and East Maui. A High Surf
Warning has been issued for the Big Island, and a High Surf
Advisory for Maui, both starting at noon today. As Hector moves to
the west and is south and southwest of the islands, the swell
will transition to a south swell.

Shorelines of the smaller islands will be less impacted as they
will be somewhat shadowed by the Big Island and Maui until Hector
moves further west. There will be a period of high astronomical
tides this week, so low lying coastal areas may have some coastal
inundation issues. Stay tuned for the latest updates on Hector and
its potential impacts on winds, seas, and surf across the area.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

The 4 am Coastal Waters Forecast will be delayed to incorporate
information from the 5 am CPHC advisory package on Hurricane
Hector.

&&

.FIRE WEATHER...
Wind speeds will remain breezy today, especially down wind of
terrain, with gusts from 20 to 30 mph over mountain ranges and
through leeward valley areas. A drier and more stable air mass
will continue to limit shower activity across the state with
isolated to scattered showers lingering over windward and
mountain sections. Although critical fire weather thresholds will
likely not be crossed during the next couple of days, many of the
ingredients will remain in place for elevated fire activity.
Hurricane Hector will be crossing through the region from tonight
through Thursday. Trade wind speeds will trend higher as the
system passes to the south of the state from tonight through
Thursday. Enhanced rain showers, locally heavy at times, will
develop along eastern slopes of the Big Island through the same
time period.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Tropical Storm Watch for Big Island.

High Surf Warning from noon today to 6 PM HST Wednesday for
South Big Island-Big Island North and East.

High Surf Advisory from noon today to 6 PM HST Wednesday for
Windward Haleakala.

Small Craft Advisory until midnight HST tonight for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Tropical Storm Watch for Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory from midnight tonight to midnight HST
Wednesday night for Oahu Windward Waters-Kaiwi Channel-Maui
County Windward Waters-Big Island Windward Waters.

Gale Watch from late tonight through Wednesday evening for
Maalaea Bay-Pailolo Channel-Alenuihaha Channel.

&&

DISCUSSION...Bohlin
AVIATION...Donaldson
MARINE...M Ballard
FIRE WEATHER...Bohlin

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:11 AM HSTHigh Surf AdvisoryHFO42 hr
Aug 7, 4:18 AM HSTGale WatchHFO8 hr
Aug 7, 4:18 AM HSTSmall Craft AdvisoryHFO6 days
Aug 7, 12:00 PM HSTGale WarningHFO42 hr
Aug 7, 12:00 PM HSTTropical Storm WarningHFOHawaii42 hr

Nearby

High Surf Warnings in Hawaii, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.